What are signs of aspirin toxicity?

What are signs of aspirin toxicity?

Our question this week was:

I have been giving my 108-pound 9-year-old lab 6 (325 mg) of aspirin a day for about a month for his aches and pains. About a week ago he started moaning when lies down. I quit the aspirin asap…could he have an ulcer? What can I do to avoid taking him to vet?

Thanks, Tree Johnson

Answer

Hi – thanks for your email. You wrote that your large lab has been getting six-325 mg aspirin a day for his arthritis for about a month. That is 1950 mg of aspirin a day, which is a fair amount to get on a regular basis.

Some dogs can develop complications from aspirin therapy and the most common is gastrointestinal ulceration. Some pets can also develop kidney failure. Go to the gastrointestinal ulceration link to read more about the signs and complications.

The only thing you can do at home is potentially feed a bland diet, stop the aspirin and give pepcid® which is an over the counter medication that can decrease gastric acid secretion.

A couple articles that might be helpful to you are Aspirin Toxicity in Dogs and Aspirin (Drug article).

The BEST thing to do is to talk to your vet. If you are not comfortable talking to your vet – then talk to another vet. I'd recommend that you have your dog evaluated. Some other medications are good for treating ulcers such as misoprostol (Cytotec) and sucralfate (Carafate®) to prevent or treat ulceration of the stomach.

If the kidneys are failing – your dog may need fluids and additional treatment. I don't recommend that you treat your dog at home or without talking to a vet –this could be serious and I would not want to compromise your dog's health.

Best of luck!

Dr. Debra

To read most recent questions Click here!

Click here to see the full list of Ask Dr. Debra Questions and Answers!

number-of-posts0 paws up

Previous / Next Article

Previous Article button

Vet Q&A

What You Should Know About Fleas

Next Article button